Education And Debate

Lesson of the Week: Hyperkalaemic cardiac arrest successfully treated with peritoneal dialysis

BMJ 1996; 312 doi: https://doi.org/10.1136/bmj.312.7041.1289 (Published 18 May 1996) Cite this as: BMJ 1996;312:1289
  1. M A Jackson, consultant physiciana,
  2. R Lodwick, consultant physiciana,
  3. S G Hutchinson, registrar in geriatricsb
  1. a Department of General Medicine and Nephrology, New Cross Hospital, Wolverhampton WV10 0QP
  2. b Queen Alexandra Hospital, Portsmouth
  1. Correspondence to: Dr Jackson.
  • Accepted 23 November 1996

Cardiac arrest caused by asystole, as a result of hyperkalaemia, is usually fatal. Resuscitation is often curtailed early because a successful outcome is unlikely. If the hyperkalaemia cannot be corrected electrical transmission is blocked to distal areas of the heart and asystole will persist.1 2

We report on a patient subsequently shown to have muscular dystrophy who was successfully treated with peritoneal dialysis after conventional pharmacological methods had failed.

Case report

A 16 year old Asian man was admitted for a routine nasal septoplasty. He admitted that for several years he had had myalgia after exercise. He was not taking any medication and he had no history of allergies. There was no family history of any adverse reaction to anaesthesia. Examination at the time of admission showed nothing abnormal.

Temazepam and metoclopramide were given as premedication. Propofol mixed with lignocaine and suxamethonium were used to facilitate intubation. Anaesthesia was maintained using isoflurane and a mixture of nitrous oxide and air. An electrocardiogram, oxygen saturation, and end tidal carbon dioxide were normal throughout the operation, which proceeded uneventfully and lasted about 30 minutes.

On arrival in the recovery area his breathing became increasingly laboured, culminating in respiratory arrest. Cardiopulmonary resuscitation was started promptly and the patient was reintubated. An electrocardiogram showed that his heart was in asystole.

Atropine (3 mg) and 1 mg of adrenaline were given, which resulted in broad complex tachycardia. The patient's heart reverted rapidly back into asystole and again atropine and adrenaline were given. This produced broad complex tachycardia with a good cardiac output. Lignocaine (100 mg) was given. Polymorphic broad complex tachycardia persisted.

Episodes of broad complex tachycardia and periods of asystole occurred after the administration of 50 mg of disopyramide. During the periods of asystole additional infusions of 1 mg of adrenaline and 10 ml of 10% calcium gluconate were given. The patient again developed a broad complex tachycardia. Amiodarone (150 mg) was given through an internal jugular venous line followed by 50 ml of 8.4% bicarbonate. After 30 minutes the patient's heart went into asystole.

When the patient's serum potassium concentrations were available 100 mg of 50% dextrose was given with 20 units of soluble insulin. Initial transthoracic and then intraventricular cardiac pacing using the internal jugular route was unsuccessful despite a good wire position on screening.

Serum electrolytes measured 30 minutes after the start of the cardiac arrest were within the normal range except for a potassium concentration of 9.8 mmol/l in an unhaemolysed sample. Arterial gases indicated a profound metabolic acidosis (table 1). Despite calcium gluconate, sodium bicarbonate, isoprenaline, glucose, and insulin infusion, there was no sustainable output. A repeat serum potassium sample showed a value of 9.4 mmol/l.

Table 1

Changes in blood gases, pH, and serum potassium during cardiac arrest

View this table:

Two hours and 45 minutes after the initial cardiac arrest a Trocath peritoneal dialysis catheter was inserted and rapid exchanges of peritoneal dialysis solution (anhydrous glucose 1.36% water/volume, sodium lactate 0.5% water/volume, sodium chloride 0.56% water/volume, calcium chloride 0.026% water/volume, magnesium chloride for dialysis 0.015% water/volume and water for injections) were started, producing an input of 8 litres and an output of 7.5 litres in the next hour. Forty minutes after starting the peritoneal dialysis a stable nodal rhythm was achieved, giving a good cardiac output. The potassium concentration at this time was 4.3 mmol/l. The total duration of the cardiac arrest was three hours and 30 minutes.

Once cardiac output had been re-established peritoneal dialysis was continued and the patient was ventilated for a further 36 hours. On extubation he made a remarkable neurological recovery, being alert and orientated almost as soon as extubation had been performed. He required dialysis for acute renal failure due to hypotension and rhabdomyolysis for five weeks after the cardiac arrest. Renal function had returned to normal by this time.

Comment

Three months after discharge there was no evidence of neurological deficit and renal function was normal. The patient has since returned to school. He was subsequently shown to have abnormal muscle histology consistent with a muscular dystrophy and an increased creatinine phosphokinase concentration (2480 mmol/l), although at the time of writing there were no clinical features of the disease except a history of muscle pain on exertion.

Acute severe hyperkalaemia is a recognised complication of the use of suxamethonium in patients with muscular dystrophy, although the mechanism is not clear.3 In this patient it led to postoperative cardiac arrest. It has also been reported as a presenting feature of muscular dystrophy.4

In a patient with no cardiac output who is hyperkalaemic and severely acidotic the only form of dialysis immediately available to correct hyperkalaemia is usually peritoneal.5 There is very little information about how rapid the exchange cycles of dialysate should be to be maximally efficient. Haemodialysis is possible during external cardiac massage but rarely are such facilities immediately available.6 7 This case shows the value of peritoneal dialysis in this situation and highlights the remarkable ability of external cardiac massage and assisted ventilation with 100% oxygen in maintaining cerebral viability.

We acknowledge the help of Mr R J T Shortridge, consultant ENT surgeon, and Dr A J Phillips, consultant anaesthetist, the Royal Wolverhampton Hospitals NHS Trust.

References

  1. 1.
  2. 2.
  3. 3.
  4. 4.
  5. 5.
  6. 6.
  7. 7.
View Abstract